Results of a recent study highlight the importance of proper thromboprophylaxis for venous thromboembolism (VTE) in patients with newly diagnosed multiple myeloma (NDMM) who are receiving lenalidomide and a steroid-based treatment. The study results were published in the Journal of Hematology Oncology Pharmacy.
In this retrospective study, investigators examined electronic medical records from the Yale New Haven Health system for patients with NDMM who received induction therapy including lenalidomide and a steroid. The goal was to assess multiple outcomes in the context of adherence to VTE prophylaxis guidelines set by the National Comprehensive Cancer Network (NCCN), with patients grouped according to VTE risk level.
All patients (N=100) had been given thromboprophylaxis during induction. Thromboprophylactic agents included aspirin, warfarin, a direct oral anticoagulant, or subcutaneous low-molecular-weight heparin. The most common induction therapy, in 86% of patients, consisted of lenalidomide with bortezomib and low-dose dexamethasone.
Aspirin was given to all 54 patients who showed a low risk for VTE, and this was considered optimal thromboprophylaxis for this group. A variety of thromboprophylaxis therapies were given to high-risk patients (N=46), of whom 74% received aspirin, which was considered suboptimal thromboprophylaxis in this group.
VTE was reported in 9% of the patients overall, occurring in 13% of high-risk patients and 5.6% of low-risk patients. VTE occurred in 7.6% of patients who were given optimal thromboprophylaxis.
Major bleeding was reported in 1 patient taking aspirin, and 1 patient on warfarin experienced minor bleeding.
Although VTE prophylaxis was given to all patients, it was substandard for many high-risk patients. “Providing optimal thromboprophylaxis in patients with newly diagnosed multiple myeloma is imperative to reducing the early complications of the disease,” wrote the investigators in their report.
Chew S, Afifi S, Nguyen MN, Merl MY. Thromboprophylaxis in patients with newly diagnosed multiple myeloma who received lenalidomide-based regimens. J Hematol Oncol Pharm. 2019;9(3):127-132.